Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS La Crosse, WI

June 12, 2025Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2025, 7:43 PM CDT for Mitchell County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2025, 7:43 PM CDT (00:43 UTC)
Expired
Jun 12, 2025, 8:11 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KARX 130043
SVRARX
IAC131-130130-
/O.NEW.KARX.SV.W.0049.250613T0043Z-250613T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
743 PM CDT Thu Jun 12 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Mitchell County in north central Iowa...

* Until 830 PM CDT.

* At 743 PM CDT, a severe thunderstorm was located over Stacyville,
  or 10 miles north of Osage, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Mitchell County, including the following locations...
  County Roads T 54 And A 31, Pioneer State Park, Meyer, Highway 218
  And County T 40, Toeterville, and Little Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 9292 4346 9269 4334 9260 4333 9289
TIME...MOT...LOC 0043Z 330DEG 17KT 4344 9280 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
2 follow-up statements
764 
WWUS53 KARX 130102
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT Thu Jun 12 2025

IAC131-130130-
/O.CON.KARX.SV.W.0049.000000T0000Z-250613T0130Z/
Mitchell IA-
802 PM CDT Thu Jun 12 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL MITCHELL COUNTY...

At 801 PM CDT, a severe thunderstorm was located near Stacyville, or
near Osage, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stacyville, County Roads T 54 And A 31, Pioneer State Park, Meyer,
Highway 218 And County T 40, and Little Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4344 9288 4346 9269 4334 9260 4333 9289
TIME...MOT...LOC 0101Z 330DEG 17KT 4336 9274 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
995 
WWUS53 KARX 130111
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
811 PM CDT Thu Jun 12 2025

IAC131-130120-
/O.CAN.KARX.SV.W.0049.000000T0000Z-250613T0130Z/
Mitchell IA-
811 PM CDT Thu Jun 12 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MITCHELL COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 4344 9288 4346 9269 4334 9260 4333 9289
TIME...MOT...LOC 0110Z 330DEG 17KT 4332 9271 

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:22 PM CDT, 21 minutes earlier. Its key messages:

  • Rain focus turns northward tonight, mostly north of I-94. Smaller rain chances (20-40%) continue south of there for the rest of the afternoon/evening, repeating for Fri afternoon/evening.
  • A smattering of low end rain chances for the weekend (20-40%), but there will be more dry periods than wet. A return to a more active pattern (aka, rain chances) for the start of the new work week.
Area forecast discussion, Jun 12, 7:22 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
722 PM CDT Thu Jun 12 2025

.KEY MESSAGES...

- Rain focus turns northward tonight, mostly north of I-94. Smaller
rain chances (20-40%) continue south of there for the rest of the
afternoon/evening, repeating for Fri afternoon/evening.

- A smattering of low end rain chances for the weekend (20-40%), but
there will be more dry periods than wet. A return to a more active
pattern (aka, rain chances) for the start of the new work week.

&&

.DISCUSSION...
Issued at 130 PM CDT Thu Jun 12 2025

- REST OF THE AFTERNOON/TONIGHT: the focus for widespread rains
turns northward tonight as a shortwave trough tracks from the
northern plains to across northern MN/northern WI. The low level
jet/850 mb moisture transport noses into the shortwave, while the
system transitions east along an elevated 850 mb west-east running
front over northern WI. An area of showers and a few storms will
blossom across central MN this evening, spreading east across
northern WI overnight. Locally, most of the pcpn chances will be
north of I-94.

To the south, the front that sparked the storms across IA yesterday
is still wavering from southern MN southeast into northeast IA.
Instability has pooled south of the front, and as daytime heating
peaks the CAMS suggest spotty showers/storms could spark in response
to the lift/instability. Little shear to work with, and the
instability is marginally. Whatever storm could get going would
likely be pulsy in nature. A stronger storm could produce small
hail, enhanced wind gusts. Not anticipating severe storms.

-FRIDAY: pcpn will be ongoing to the north and likely continue for
the better part the day (again, locally north of I-94). To the
south, that same sfc front is still hanging around, but will get
some push east as a ripple in the upper level flow slips east across
MN. Meanwhile, farther south over the mid mississippi river valley,
another, but more defined shortwave trough, will be making slow
profess east. Spiral bands on the northside of the trough center
could swing far enough north to graze parts of northeast
IA/southwest WI. Its a "mess" with a hodgepodge of forcing mechanisms,
nothing strong, but will provide enough lift along with increasing
instability south of I-90 for more shower/storm chances in the
afternoon/evening (mostly 20-40%).

- WEEKEND INTO NEXT WEEK: broad ridging still on tap for the
weekend, but not stout and doesn't look like much of a barrier to
eastward progression of any various bits of shortwave energy/mcvs.
GEFS/EPS/NAM12 have suggested more dry than not for the weekend,
however - at least until Sunday night.

Moving into the new week the upper level flow looks like it will
flatten and be more zonal in orientation. Various shortwave troughs,
mcvs, any lingering frontal boundaries will provide more shower and
storm chances. The setup is rather messy, chaotic in nature and the
models don't have "clear cut" scenarios to latch on to. This lowers
confidence in location/timing for the higher end chances, but Mon-
Wed continues to favor rain chances across the region. Expect more
refinement to the expectations as we move through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 711 PM CDT Thu Jun 12 2025

Primary TAF concern is immediate term storms slowly shifting
east in the far southwestern periphery of the forecast area near
KAUM. Storms that have exhibited a slight northern progression
have exhibited weakening, affecting KRST TAF site. Have
accounted for this with VCTS. The scattered nature of storms
combined with weakening trend limits overall confidence.

As the frontal boundary shifts north MVFR ceilings move in
primarily affecting sites west of the Mississippi River Valley
through Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...JAR
Hazardous weather outlook, Jun 12, 2:51 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Thu Jun 12 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Thu Jun 12 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE... Today and Tonight

Thunderstorms will be possible this afternoon and tonight. The
greatest chance will be south of Interstate 90 where hail up to
1 inch in diameter and gusty winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected on Friday and Friday night and
from Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 12, 2:42 PM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
242 PM CDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Eastman                 43.16N 91.02W
06/12/2025  M0.57 Inch       Crawford           WI   Public

            Rain ended around 7:30 this morning.

&&

KB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningARXMitchell46 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.